Fentanyl

Fentanyl Lawsuit/ Duragesic® Patch Lawsuit
 
What is Fentanyl?
 
Fentanyl (Duragesic®) is a narcotic (opioid) pain medication that comes, not in a pill form, but in a patch applied to the skin. The fentanyl patch works by slowly releasing the narcotic pain reliever directly into the skin over several days. The indications for use of the fentanyl patch are persistent moderate to severe pain in opioid-tolerant patients who need to be on a narcotic pain medicine around-the-clock for more than a few days.   “Opioid-tolerant” patients are those patients who have used opiates continuously for an extended period of time and whose bodies are accustomed to higher doses of opiates. If fentanyl or high doses of opiates are used in patients who are not “opioid tolerant”—sometimes called opioid-naïve, the patient can suffer an overdose and die.    
 
The FDA Advisories
 
In response to reports of patient deaths from the fentanyl patch, the FDA issued an advisory in July 2005 that indicated how to use the fentanyl patch safely. However, after the advisory in 2005, the FDA continued to receive reports of death and life-threatening side effects in patients using the fentanyl patch.  The reports indicated that doctors were inappropriately prescribing the fentanyl patch to patients for acute pain following surgery, for headaches, occasional or mild pain, and other short term pain -- for which a fentanyl patch should not be prescribed.  In addition, the reports indicated that patients were continuing to incorrectly use the fentanyl patch by replacing the patch more frequently than directed in the fentanyl patch instructions, by applying more patches than prescribed, or by applying a heat source to the patch, all resulting in dangerously high fentanyl levels in the blood.
In 2009, the FDA issued another advisory for fentanyl, which includes the following warning:
 
The fentanyl patch contains fentanyl, a very potent narcotic pain medicine.  It is only intended for treating persistent, moderate to severe pain in patients who are opioid-tolerant, meaning those patients who take a regular, daily, around-the-clock narcotic pain medicine.  This is extremely important because patients who are opioid-tolerant are more resistant to the dangerous side effects of narcotic pain medicines than patients who only occasionally take these medicines.  For patients who are not opioid-tolerant, the amount of fentanyl in one fentanyl patch of the lowest strength is large enough to cause dangerous side effects, such as respiratory depression (severe trouble breathing or very slow or shallow breathing) and death.
FDA is highlighting the following important safety information on the fentanyl skin patch:
·         The fentanyl patch should only be used by patients who are opioid-tolerant and have chronic pain that is not well controlled with other pain medicines.  They are not to be used to treat sudden, occasional, or mild pain or pain after surgery. 
·         Healthcare professionals who prescribe and patients who use the fentanyl patch should be aware of the signs of fentanyl overdose including the following:  trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused.  If these signs occur, patients or their caregivers should get medical attention right away.
·         Patients prescribed the fentanyl patch should tell their doctor about all the medicines that they take.  Some medicines may interact with fentanyl causing dangerously high fentanyl blood levels and serious, life-threatening breathing problems.
·         Patients and their caregivers should be told how to use the fentanyl patch.  This important information, including instructions on how often to apply the patch, reapplying a patch that has fallen off, replacing a patch, and disposing of the patch, is provided in the patient information that comes with the fentanyl patch [PDF].
·         Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and death. 
o        Patients should not use heat sources such as heating pads, electric blankets, saunas, or heated waterbeds or take hot baths or sun bathe while wearing a patch. 
o        A patient or caregiver should call the patient’s doctor right away if the patient has a fever higher than 102ºF while wearing a patch.
For patient instructions for using the Duragesic patch, go to
 
To read the package insert for Duragesic Transdermal Patch, go to http://www.duragesic.com/duragesic/shared/pi/duragesic_medguide.pdf#zoom=100
 
A Fentanyl Lawsuit/ Fentanyl Overdose Lawsuit (Duragesic Overdose Lawsuit)
           
            A typical fentanyl overdose occurs when a physician, pharmacy or hospital:
 
Ø      Gives too much of the medication to the patient;
Ø      Gives fentanyl to the patient without considering drug interactions from the other drugs the patient is taking;
Ø      Increases the fentanyl dose too quickly;
Ø      Fails to adequately monitor the patient for adverse effects.
 
Is a lawsuit the right thing to do?
 
There is an ongoing debate about whether lawsuits are the right thing to do.  At our firm, we do not file a lawsuit for every Fentanyl death (Duragesic patch death).  Many times, the law does not provide a remedy for a death from Fentanyl and sometimes the death was not a result of negligence.  In that case, a Fentanyl lawsuit is the wrong thing to do.  But in some cases, the death occurred because a physician or hospital was not careful and made a mistake.  Doctors are trained to know how to give safe doses of fentanyl and duragesic.  Doctors are also trained to know what patients can safely take Fentanyl or Duragesic.  Some deaths occur when a hospital or doctor gives a Fentanyl dose that is too high.  Some deaths occur because the Fentanyl dose was increased too quickly.  Sometimes a pharmacy fills the wrong dose of Fentanyl or Duragesic.  Sometimes a doctor gives the wrong dosing instructions for the patient.  Hospitals and physicians have obligations to give accurate and complete information to patients about Fentanyl and the Duragesic Transdermal Patch.  In these cases and others, a lawsuit might be the right thing to do.  If a hospital has to pay for a fatal mistake, we believe it will institute safer practices in the future. A lawsuit just might save the next life.
 
Contact a Fentanyl Lawyer (Duragesic Lawyer)
 
Contact a prescription drug overdose attorney at www.overdoselaw.com regarding wrongful death of a family member as a result of a Fentanyl® overdose or Duragesic overdose.  Submit a case review form to a drug overdose lawyer or to get information about a Fentanyl lawsuit or a Durgesic lawsuit at http://overdoselaw.com/page/contacts